Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Grand Junction, CO

May 15, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at May 15, 2003, 11:09 AM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 11:09 AM MDT (17:09 UTC)
Expired
May 15, 2003, 2:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 151712
FFWGJT
COC067-152015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1109 AM MDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 215 PM MDT

* AT 1107 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN THE DURANGO AND VALLECITO AREAS. THE HEAVY RAIN WAS MOVING 
  NORTH AT 20 MPH.  

* THE HEAVY RAINFALL WILL AFFECT THE MISSIONARY RIDGE BURN AREA. 

HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND
MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3728 10804 3729 10760 3759 10752 3756 10796
1 follow-up statement
003 
RWUS32 KGJT 152015
FFSGJT
COC067-152100-

BULLETIN -
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT THU MAY 15 2003

...THE FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED OVER SOUTHWEST COLORADO THIS AFTERNOON. 
WHILE LINGERING SHOWERS WILL CONTINUE, THE THREAT OF HEAVY DOWNPOURS 
HAS ENDED FOR NOW. 

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...AND 
RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND 
FORECASTS. 

LAT...LON 3728 10804 3729 10760 3759 10752 3756 10796

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:30 AM MDT, 7 hours 39 minutes earlier.

Area forecast discussion, May 15, 3:30 AM MDT, 7 hours 39 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MDT THU MAY 15 2003

UPPER LOW HAS MOVED INTO WEST-CENTRAL AZ EARLY THIS MORNING WITH
BROAD SWATH OF MOISTURE SPREADING NORTH AND EASTWARD ACROSS UT AND
CO. ACTIVE AREA NORTHEAST OF THE LOW AFFECTING NORTHERN AZ AND
SOUTHERN UTAH AS OF 300 AM. MEANWHILE...LIGHT SHOWERS WERE MOVING
ACROSS MUCH OF THE CWFA IN BROAD DIFFLUENT AREA AHEAD OF THE
APPROACHING PACIFIC STORM. MUCH OF THIS ACTIVITY LIKELY NOT QUITE
REACHING THE GROUND IN THE VALLEYS AS CLOUD BASES STILL ELEVATED
AND DESPITE SOLID RADAR RETURNS ABOVE A NUMBER OF SURFACE OBSERVING
SITES...RAIN NOT YET INDICATED. HOWEVER...VIRGA AND LIGHT SHOWERS
SERVING TO MOISTEN LOWER LAYERS WITH DEWPOINTS RUNNING FROM 5 TO 10
DEGREES ABOVE WHAT THEY WERE YESTERDAY AT THIS TIME.

TODAY: AS LOW CONTINUES DUE EAST THIS MORNING MOVING INTO THE
VICINITY OF THE 4-CORNERS BY MIDDAY...SOUTHERN PORTION OF THE CWFA
WILL BE UNDER THE ACTIVE AREA NORTHEAST OF THE LOW WHERE BEST LIFT
CLEARLY IN PLACE. AS A RESULT...BOOSTED POPS TO NUMEROUS ACROSS THE
SOUTHERN TIER ZONES THIS MORNING. IN ADDITION...RAISED SNOW
ACCUMULATIONS IN THE SAN JUAN MOUNTAINS TO UP TO 6 INCHES BASED IN
LARGE PART ON THE ACTIVITY OBSERVED IN LATEST SATELLITE IMAGERY
COMBINED WITH INCREASING SOUTHERLY FLOW AS SYSTEM APPROACHES DURING
THE MORNING. AGAIN...SNOW LEVELS WILL BE RISING TO AROUND 10000 FEET
DURING THE DAY WITH ACCUMULATIONS ABOVE THAT LEVEL. LEFT POPS STAND
FOR THE REMAINDER OF THE CWFA WITH NUMEROUS SHOWERS ACROSS HIGHER
TERRAIN AND SCATTERED POPS IN THE VALLEYS. ACTIVITY WILL DECREASE
DURING THE AFTERNOON AS THE TROF AXIS PUSHES EAST OF THE AREA.
RESIDUAL MOISTURE ON THE BACKSIDE OF THIS SYSTEM COMBINED WITH
DIURNAL WARMING WARRANTS SPREADING THUNDERSTORM CHANCES INTO THE
NORTH. CLOUD COVER WILL HOLD TEMPERATURES DOWN TODAY AND ONLY MADE
SMALL ADJUSTMENTS TO PREVIOUS FORECAST.

TONIGHT: WEAK TILTED RIDGE WILL BRING SUBSIDENCE AND DRYING TO THE
FORECAST AREA TONIGHT. THEREFORE...EXCEPT FOR SOME LINGERING EVENING
SHOWERS AND THUNDERSTORMS...DRYING WILL BE THE RULE. CLEARING SKIES
LATE SHOULD ALLOW TEMPERATURES TO DIP A BIT BELOW GUIDANCE VALUES.
AGAIN...PREVIOUS FORECAST SEEMED TO HAVE THIS HANDLED WELL AND MADE
ONLY MINOR ADJUSTMENTS.

FRIDAY: DRY ZONAL FLOW IN PLACE ON FRIDAY. HOWEVER...ETA HINTING AT
RESIDUAL MOISTURE BUILDUP ALONG THE CONTINENTAL DIVIDE DURING THE
AFTERNOON. THEREFORE...EXPECT MOSTLY SUNNY SKIES IN THE MORNING TO
GIVE WAY TO SCATTERED CU OVER HIGHER TERRAIN IN THE AFTERNOON. LOOK
AT BUFKIT SOUNDING FOR EGE INDICATES THAT DESPITE MID-LEVEL CAP...
MAY BE ENOUGH MOISTURE TO BREAK THROUGH OVER HIGHER TERRAIN.
THEREFORE...HELD ONTO ISOLATED POPS ACROSS THE NORTH AND EXTENDED
THOSE INTO THE CENTRAL MOUNTAINS AS WELL. OTHERWISE...DRY AND
WARMER. MOS TEMPERATURE GUIDANCE APPEARED A BIT OPTIMISTIC...SO
UNDERCUT BY A FEW DEGREES.    NL

LONG TERM DISCUSSION (SATURDAY-MONDAY)...
MEX MOS GUIDANCE IS EXUBERANT WITH THE WARMING TREND INTO SATURDAY...
AND THESE NUMBERS APPEAR TOO HIGH GIVEN MODEL H7 TEMPERATURES (NEAR
12C). LIKE FRIDAY...WILL TEMPER THESE VALUES A TAD. ANOTHER REASON
TO HOLD BACK MEX MOS TEMPERATURES...SUBTROPICAL JET REACHES WESTERN
COLORADO AND ADVECTS HIGH LEVEL MOISTURE.  THIS HIGH LEVEL MOISTURE
PLUME WILL PERSIST INTO SUNDAY...AND SHOULD BE THICK ENOUGH TO
WARRANT MOSTLY CLOUDY WORDING FOR MOST OF THE FORECAST AREA.

THE 12Z GFS MODEL INDICATES A COLD FRONT WILL REACH THE NORTHERN
ZONES SUNDAY EVENING...AS A STRONG SHORT WAVE MOVES EASTWARD ALONG
THE CANADIAN BORDER. SUFFICIENT MOISTURE AND LIFT MAY BE PRESENT TO
INDUCE AFTERNOON CONVECTION...BUT ISOLATED AREAL COVERAGE AT BEST AS
SURFACE MOISTURE WILL BE LACKING. COOL FRONT WILL BE NEAR THE I70
CORRIDOR ON MONDAY...THEREFORE THE THREAT OF SHOWERS WILL
PERSIST.   FRISBIE

TUESDAY THROUGH THURSDAY...WESTERLY FLOW ALOFT EXPECTED TO PREVAIL
ACROSS THE AREA THROUGH THIS PERIOD...WITH OCCASIONAL WEAK EMBEDDED
DISTURBANCES LIKELY TO PRODUCE NOT MUCH MORE THAN BREEZY WINDS...AS
WELL AS SOME CLOUDS MAINLY ACROSS THE NORTHERN PART OF OUR CWA.
BASED ON THE LATEST GFS...DOES APPEAR THAT THURSDAY WILL NOT BE QUITE
AS WARM AS TUESDAY OR WEDNESDAY DUE TO A MORE VIGOROUS SHORT WAVE
EXPECTED TO USHER IN SOME SLIGHTLY COOLER AIR. PRINGLE

.GJT...NONE.
Hazardous weather outlook, May 15, 5:59 AM MDT, 5 hours 10 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOUNTAIN
AREAS AND MUCH OF SOUTHWEST COLORADO AND SOUTHEAST UTAH THIS MORNING.
PERSISTENT SHOWERS ACROSS THE SOUTHERN FACE OF THE SAN JUAN MOUNTAINS
POSES SOME THREAT OF MUD-SLIDES IN AND AROUND THE MISSIONARY RIDGE
BURN AREA. IN ADDITION...UP TO 6 INCHES OF NEW SNOW IS EXPECTED ABOVE
10000 FEET IN THE SAN JUAN MOUNTAINS WHILE THE REMAINING MOUNTAIN
AREAS CAN EXPECT UP TO 3 INCHES IN THE HIGHER REACHES TODAY. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE AFTERNOON...
DECREASING FROM MID TO LATE AFTERNOON. LINGERING THUNDERSTORMS OVER
HIGHER TERRAIN WILL DIMINISH EARLY THIS EVENING.

A STRONG AND MOIST PACIFIC STORM SYSTEM WILL SWEEP EASTWARD ACROSS
ARIZONA AND NEW MEXICO DURING THE DAY...PASSING EAST OF THE REGION
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW THUNDERSTORMS MAY FIRE ALONG THE CONTINENTAL DIVIDE FRIDAY
AFTERNOON DUE TO DAYTIME HEATING WORKING ON RESIDUAL MOISTURE FROM
TODAYS STORM.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO FROM SUNDAY AFTERNOON THROUGH MONDAY. THIS
ACTIVITY IS IN RESPONSE TO A DISTURBANCE IN NORTHWEST FLOW DRIVING
A COLD FRONT ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TGJT

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.